Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1993

Severe Thunderstorm Warning 13, NWS Tulsa, OK

March 28, 1993Nowata County, Washington County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 28, 1993, 6:27 PM CST for Nowata County, Washington County, Oklahoma. It was in force for 63 min.

The area

The counties it named.

The facts

Issued
Mar 28, 1993, 6:27 PM CST (00:27 UTC)
Expired
Mar 28, 1993, 7:30 PM CST
In force
63 min
Issued by
NWS Tulsa, OK
Area
Whole counties

Counties Nowata County, OK, Washington County, OK

The nearest sounding before it

Springfield, MO (KUMN), launched 00:00Z, 0.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1993-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1993-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 290026
SVRTUL
OKC105-147-290130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
627 PM CST SUN MAR 28 1993
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONSS...
 
IN NORTHEAST OKLAHOMA
 
   ...NORTHERN NOWATA COUNTY...NORTHERN WASHINGTON COUNTY
 
AT 620 PM...NATIONAL WEATHER SERVICE RADAR IN TULSA INDICATED A SEVERE
THUNDERSTORMS OVER NORTHERN WASHINGTON AND NORTHERN NOWATA COUNTIES.
THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING DIME TO GOLF BALL
SIZE HAIL. MOVEMENT WAS EAST AT 15 MILES AN HOUR.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:26 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Mar 28, 3:26 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
325 PM CST SUN MAR 28 1993

DRY LINE REMAINS WEST OF TUL AND MLC WITH TSTMS DVLPG ATTM JUST NW OF
TUL.  APRS UPR TROF HAS NOT MOVED COMPLETELY OUT OF THE AREA YET...AND
WILL HAVE TO KEEP A CHANCE OF RW/TRW IN THE FCSTS INTO THE EARLY EVE.
BEST SUPPORT FOR TRW IS OVER NERN OK...AND THAT SHD DMSH RPDLY AFT 00Z.
SO WILL GO CHC CTGRY ARND 30-40 PERCENT NRN ZONES AND ONLY ARND 20
PERCENT FOR SRN HALF OF AREA.

THE UPPER TROF WILL LIFT NNEWD AND WKN TNGT AND MONDAY.  THAT WILL PUT
ERN OK IN A RESPITE ON MONDAY.  THE UPPER TROF WILL CONT TO DIG OVER
SRN ROCKIES AND LEAVE ERN OK IN THE RIDGE.  SLY WINDS SHD CONT AND KEEP
LOW LEVEL MSTR OVER THE AREA...BUT THERE SHOULD BE PLENTY OF SUN AND
FOR TEMPS TO WARM TO AROUND 80 THRUT THE AREA.  THE TEMPS SHD DVLP AFTN
CLOUDS...BUT LACK OF UPPER SUPPORT SHOULD HELP PREVENT RW/TRW.

THE UPPER TROF PUSHED INTO WRN TX MONDAY NIGHT...AND COULD SPREAD RW/TRW
INTO ERN OK BY LATE IN THE NIGHT.  WILL INCLUDE POPS FOR THAT.  BEST BET
FOR PCPN APPEARS TO BE ON TUESDAY WHEN THE TROF MOVES INTO OK AND NRN
TX.  SHD BE PLENTY OF MOISTURE AND DYNAMICS.  MAY SEE SOME SUNSHINE
SOUTH AS DRY SLOT TRIES TO WORK INTO SERN OK...SO WILL GO A LITTLE
WARMER THAN GUID IN THAT AREA.  OTRW...WILL MAKE ONLY MINOR ADJUSTMENTS
TO GUID POPS AND TEMPS.

TUL UT 055/082 058/070 048 022-36
MLC UT 057/082 060/074 051 022-36
BVO UT 054/080 056/069 XXX 022-36
IDB UT 055/080 060/075 XXX 022-26

...02...

.OK...NONE.

In the hours before

Special weather statement, Mar 28, 12:58 PM CST, 5 hours 29 minutes before
OKZ026>034-040-281200

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
100 PM CST SUN MAR 28 1993

...SEVERE THUNDERSTORM WATCH NUMBER 65 HAS EXPIRED...

SEVERE THUNDERSTORM WATCH NUMBER 65 FOR PORTIONS OF EASTERN OKLAHOMA
HAS EXPIRED.  AT 1 PM ISOLATED SHOWERS WERE OVER THE EXTREME NORTHEAST
OKLAHOMA COUNTIES...BUT WERE MOVING RAPIDLY NORTHEASTWARD INTO ARKANSAS
AND MISSOURI.

SKIES HAVE BECOME SUNNY OVER MOST OF EASTERN OKLAHOMA AND TEMPERATURES
ARE EXPECTED TO WARM INTO THE 70S OR NEAR 80 DURING THE AFTERNOON.  THAT
WILL COMBINE WITH THE HUMID..UNSTABLE AIR OVER THE AREA...AND COULD
RESULT IN MORE STRONG THUNDERSTORMS LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TV AND RADIO STATIONS FOR THE
LATEST INFORMATION.
Special weather statement, Mar 28, 1:53 PM CST, 4 hours 34 minutes before
OKZ026>034-040-291200

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
130 PM CST SUN MAR 28 1993

THIS OUTLOOK IS VALID FOR OKLAHOMA ZONES 26 THROUGH 34 AND
ZONE 40.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL BUT
EXTREME EASTERN OKLAHOMA THIS AFTERNOON AND TONIGHT.  THE
SLIGHT RISK AREA IS LOCATED WEST OF A LINE FROM JAY TO KEOTA.

STRONG TO SEVERE THUNDERSTORMS DEVELOPED AROUND DAYBREAK
THIS MORNING AS AN UPPER LEVEL SYSTEM TREKED NORTHEASTWARD
ACROSS THE CENTRAL PLAINS.  THESE THUNDERSTORMS DISSIPATED
BEFORE NOON AS THE UPPER LEVEL SYSTEM MOVED TO THE NORTHEAST
OF THE REGION.  THE PASSAGE OF THE UPPER SYSTEM AND RAINS FROM
MORNING THUNDERSTORMS HAVE HELPED TO STABILIZE THE ATMOSPHERE
OVER NORTHEAST OKLAHOMA.

CLOUDS FROM THIS MORNING THUNDERSTORMS HAVE DISSIPATED LEAVING
MOSTLY SUNNY SKIES ACROSS THE REGION.  WEST TO SOUTHWESTERLY
WINDS JUST ABOVE THE SURFACE HAS ALLOWED SLIGHTLY DRIER AIR TO
SPREAD INTO EASTERN OKLAHOMA.  A SHALLOW LAYER OF HIGHER MOISTURE
REMAINS AT THE SURFACE.  SUNSHINE AND DRIER AIR HAS ALLOWED
TEMPERATURES TO WARM QUICKLY.  THE WARM TEMPERATURES AND
RELATIVELY MOIST CONDITIONS WILL ALLOW THE ATMOSPHERE TO RECOVER
FROM THIS MORNINGS THUNDERSTORM ACTIVITY AND BECOME INCREASINGLY
UNSTABLE.

A DRYLINE WAS LOCATED FROM WICHITA KANSAS TO OKLAHOMA CITY TO
WICHITA FALLS TEXAS.  CONVERGENCE ALONG THE DRYLINE AND HEATING
OF THE HUMID AND UNSTABLE AIRMASS WILL PROVIDE A LOW LEVEL FOCUS
FOR THUNDERSTORMS TO REDEVELOP LATE THIS AFTERNOON OVER CENTRAL
OKLAHOMA.  THE DRYLINE WILL MOVE EASTWARD DURING THE AFTERNOON
AND EARLY EVENING ALLOW THUNDERSTORMS TO SPREAD INTO EASTERN
OKLAHOMA.

THUNDERSTORM ACTIVITY IS EXPECTED TO WEAKEN AND DISSIPATE
SHORTLY AFTER SUNSET AS THERE ARE NO UPPER LEVEL SYSTEMS
IN CLOSE PROXIMITY TO OKLAHOMA TO SUSTAIN THUNDERSTORM ACTIVITY
AFTER DARK.

THE PRIMARY THREAT FROM THUNDERSTORMS WHICH REACH SEVERE LEVELS
WILL BE LARGE HAIL AND STRONG STRAIGHT LINE  WINDS.

SPOTTERS ACROSS EASTERN OKLAHOMA ARE URGED TO MONITOR THE
LATEST WEATHER INFORMATION AND BE PREPARED FOR POSSIBLE
ACTIVATION LATER THIS AFTERNOON.

ANOTHER STRONG UPPER LEVEL STORM SYSTEM WILL APPROACH OKLAHOMA
MONDAY AND WILL BRING ANOTHER CHANCE OF SEVERE WEATHER TO
EASTERN OKLAHOMA LATE MONDAY THROUGH TUESDAY.
Special weather statement, Mar 28, 3:55 PM CST, 2 hours 32 minutes before
OKZ026-027-282300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
354 PM CST SUN MAR 28 1993

...STRONG THUNDERSTORM IN NORTHWEST WASHINGTON COUNTY...

AT 350 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM NEAR OWEN IN NORTHWEST WASHINGTON COUNTY.
MOVEMENT OF THIS STORM WAS NORTHEAST AT 30 MILES AN HOUR.
THIS STORM HAS INCREASED IN INTENSITY DURING THE PAST 15 MINUTES.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS
FOR NEXT HOUR.

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.
Local storm report, Mar 28, 4:38 PM CST, 1 hour 49 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA, OK
431 PM CST SUN MAR 28 1993

TIME              COUNTY               EVENT

930 AM            CRAIG                DIME SIZE HAIL 3 MILES
                                       WEST OF WELCH

1005 AM           OSAGE                QUARTER-SIZE HAIL 5 MILES
                                       SOUTH OF SHIDLER

1110 AM           CRAIG                PENNY SIZE HAIL 2 MILES
                                       WEST OF HOLLOW

1115 AM            CRAIG               NICKEL SIZE HAIL 4 MILES
                                       NORTHWEST OF CENTRALIA

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:27 PM CSTSevere Thunderstorm WarningTSANowata63 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1993Every severe thunderstorm warning in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.